JS is a female customer, age 65 years, who comes into the pharmacy to fill a new topical steroid prescription: betamethasone valerate 0.02%. She says that over the last few months her psoriasis is taking over her body and getting worse every day.

You ask her what she’s doing differently that might be accelerating or causing it. She says nothing that she knows of, but she has noticed that since she hurt her back 12 months ago, she’s been unable to exercise. As a result she gained 30 pounds and developed hypertension. She had to start taking lisinopril 6 months ago to control her blood pressure. Her new BMI is 28 kg/m2. She says this back injury has been a downward spiral of bad health. 

Her regular daily medicines include 
  • pantoprazole 20mg qd
  • simvastatin 10mg qhs
  • levothyroxine 75 mcg qd
  • lisinopril 10mg qd

Her PRN medications for psoriasis are:
  • betamethasone valerate 0.02%, 
  • mometasone 0.1% 
  • hydrocortisone 1% 
  • cetirizine 10mg 
  • hydroxyzine HCL 25mg

Mystery: What is causing the outbreak of psoriasis? Hint: It’s a pharmaceutical. 



Solution: The addition of lisinopril 6 months ago caused psoriasis. 

The most common drugs to induce or aggravate psoriasis are β-blockers, lithium, antimalarial drugs, antibiotics (tetracyclines), NSAIDs, ACE inhibitors, and steroid withdrawal. 

Psoriasis occurs more frequently in obese patients with history of smoking, diabetes, hypertension, and dyslipidemia.


 
REFERENCE

Balak DM, Hajdarbegovic E. Drug-induced psoriasis: clinical perspectives. Psoriasis (Auckl). 2017;7:87‐94. Published 2017 Dec 7. doi:10.2147/PTT.S126727